Alert archive / Michigan / High Wind Warnings in 2006

High Wind Warning 1, NWS Grand Rapids, MI

March 13, 200623 counties in Michigan

NWS Grand Rapids, MI issued this high wind warning at Mar 13, 2006, 4:21 AM EST for 23 counties in Michigan. It took effect at Mar 13, 2006, 12:00 PM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2006, 4:21 AM EST (09:21 UTC)
In effect from
Mar 13, 2006, 12:00 PM EST
Expired
Mar 13, 2006, 10:02 PM EST
In force
10 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 130921
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 AM EST MON MAR 13 2006

...HIGH WINDS EXPECTED THIS AFTERNOON AND EVENING...

.A LOW PRESSURE SYSTEM WILL STRENGTHEN AS IT MOVES FROM EASTERN
IOWA THIS MORNING TO NORTHERN MICHIGAN BY THIS EVENING. A STRONG
COLD FRONT WILL PUSH THROUGH SOUTHWEST LOWER MICHIGAN THIS
AFTERNOON AND THE PRESSURE GRADIENT BEHIND THE FRONT WILL GENERATE
WINDS GUSTS AS HIGH AS 60 MPH. WINDS WILL SUBSIDE SOME OVERNIGHT
AND TUESDAY BUT WINDS WILL STILL GUST TO NEAR 40 MPH INTO TUESDAY.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-131730-
/O.UPG.KGRR.HW.A.0001.060313T1800Z-060313T2300Z/
/O.NEW.KGRR.HW.W.0001.060313T1700Z-060314T0500Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
421 AM EST MON MAR 13 2006

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WINDS WILL BECOME WEST AT 20 TO 30 MPH WITH GUSTS TO AS HIGH AS
60 MPH THIS AFTERNOON AS A STRONG COLD FRONT PASSES THROUGH THE
REGION. THE STRONG WIND GUSTS WILL CONTINUE INTO THE EVENING HOURS
THEN GRADUALLY DIMINISH OVERNIGHT.  

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED.
SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE CAN LEAD TO PROPERTY DAMAGE. SCATTERED POWER OUTAGES AND TREE
DAMAGE IS LIKELY. 

$$

MEADE
3 follow-up statements
000 
WWUS73 KGRR 131521
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1021 AM EST MON MAR 13 2006

...HIGH WINDS EXPECTED THIS AFTERNOON AND EVENING...

.A DEEP LOW PRESSURE SYSTEM WILL CONTINUE TO STRENGTHEN AS IT MOVES
FROM SOUTHWEST WISCONSIN AT 10 AM THIS MORNING TO NORTHERN
MICHIGAN BY THIS EVENING. A STRONG COLD FRONT WILL PUSH THROUGH
SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND THE PRESSURE GRADIENT
BEHIND THE FRONT WILL GENERATE WINDS GUSTS AS HIGH AS 60 MPH.
WINDS WILL SUBSIDE SOME OVERNIGHT AND TUESDAY BUT WINDS WILL STILL
GUST TO NEAR 40 MPH INTO TUESDAY.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-132330-
/O.CON.KGRR.HW.W.0001.060313T1700Z-060314T0500Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1021 AM EST MON MAR 13 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

WINDS WILL BECOME WEST AT 20 TO 30 MPH WITH GUSTS TO AS HIGH AS
60 MPH THIS AFTERNOON AS A STRONG COLD FRONT PASSES THROUGH THE
REGION. THE STRONG WIND GUSTS WILL CONTINUE INTO THE EVENING
HOURS THEN GRADUALLY DIMINISH OVERNIGHT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS
EXPECTED. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. SCATTERED POWER
OUTAGES AND TREE DAMAGE IS LIKELY.

$$

WDM
000 
WWUS73 KGRR 131937
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
237 PM EST MON MAR 13 2006

...HIGH WINDS THROUGH THE AFTERNOON AND EVENING...

.IT WILL REMAIN VERY WINDY THROUGH THE REMAINDER OF THIS AFTERNOON
AND TONIGHT. SUSTAINED WINDS OF 20 TO 35 MPH ARE LIKELY WITH GUSTS
AS HIGH AS 60 MPH POSSIBLE. WINDS WILL SUBSIDE GRADUALLY VERY LATE
TONIGHT AND ON TUESDAY BUT STILL GUST TO NEAR 40 MPH AT TIMES.

MIZ037>040-043>045-140300-
/O.EXT.KGRR.HW.W.0001.000000T0000Z-060314T0300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS
237 PM EST MON MAR 13 2006

...HIGH WIND WARNING NOW IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING. 

SOUTHWEST WINDS OF 20 TO 35 MPH VEERING WEST WILL CONTINUE THIS
AFTERNOON AND EVENING WITH GUSTS UP TO 60 MPH POSSIBLE. WIND
SPEEDS WILL GRADUALLY DIMINISH VERY LATE TONIGHT BUT GUSTS TO 40
MPH WILL STILL BE POSSIBLE AFTER MIDNIGHT. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS
EXPECTED. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. SCATTERED POWER
OUTAGES AND TREE DAMAGE IS LIKELY.

$$

MIZ046-050>052-056>059-064>067-071>074-140345-
/O.CON.KGRR.HW.W.0001.000000T0000Z-060314T0500Z/
ISABELLA-MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-
ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
237 PM EST MON MAR 13 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

SOUTHWEST WINDS OF 20 TO 35 MPH VEERING WEST WILL CONTINUE THIS
AFTERNOON AND EVENING WITH GUSTS UP TO 60 MPH POSSIBLE. WIND
SPEEDS WILL GRADUALLY DIMINISH VERY LATE TONIGHT BUT GUSTS TO 40
MPH WILL STILL BE POSSIBLE AFTER MIDNIGHT. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS
EXPECTED. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. SCATTERED POWER
OUTAGES AND TREE DAMAGE IS LIKELY.

$$

LAURENS
000 
WWUS73 KGRR 140302
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1002 PM EST MON MAR 13 2006

...HIGH WIND WARNING DOWNGRADED TO A WIND ADVISORY...

.WINDS ACROSS THE REGION HAVE BEEN IN THE 25 TO 45 MPH RANGE THIS
EVENING. THESE WIND SPEEDS WILL CONTINUE OVERNIGHT AS LOW PRESSURE
NEAR THE STRAITS SLOWLY MOVES AWAY FROM THE REGION. AS A RESULT OF
THE LOWER WIND SPEEDS...THE HIGH WIND WARNING IS BEING REPLACED BY
A WIND ADVISORY.

MIZ046-050>052-056>059-064>067-071>074-141100-
/O.CAN.KGRR.HW.W.0001.000000T0000Z-060314T0500Z/
/O.NEW.KGRR.WI.Y.0003.060314T0302Z-060314T1100Z/
ISABELLA-MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-
ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1002 PM EST MON MAR 13 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST TUESDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

WEST WINDS OF 25 TO 45 MPH WILL CONTINUE OVERNIGHT CREATING A
HAZARD FOR HIGH PROFILE VEHICLES ESPECIALLY ON NORTH SOUTH
ROADWAYS SUCH AS US-131 AND US-27.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MIZ037>040-043>045-140415-
/O.CAN.KGRR.HW.W.0001.000000T0000Z-060314T0300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS
1002 PM EST MON MAR 13 2006

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
HIGH WIND WARNING. A SNOW AND BLOWING SNOW ADVISORY IS NOW IN
EFFECT UNTIL 11 AM TUESDAY. WINDS WILL CONTINUE TO GUST TO 35 TO
40 MPH OVERNIGHT. VISIBILITIES WILL FALL TO LESS THAN 3 MILES AT
TIMES AS SNOW DEVELOPS AND MOVES ACROSS THE AREA.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this high wind warning went out at Mar 12, 10:15 PM EST, 6 hours 6 minutes earlier.

Area forecast discussion, Mar 12, 10:15 PM EST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EST SUN MAR 12 2006

.UPDATE...
LATEST SFC ANALYSIS SHOWS LOW PRESSURE IN NORTHEAST KANSAS WITH A
WARM FRONT STRETCHING EAST TO THE MI/IN BORDER. DEWPOINTS SOUTH OF
THE FRONT ARE IN THE MID 50S AND NORTH OF IT IN THE 30S AND 40S.
KGRR-88D AND REGIONAL RADARS SHOWED ABUNDANT STRONG/SEVERE
CONVECTION OVER THE UPPER MIDWEST WITH A WELL DEFINED HOOK ECHO IN A
SUPERCELL IN CENTRAL ILLINOIS.

INSTABILITY WILL INCREASE OVER THE CWA OVERNIGHT AS THE WARM FRONT
LIFTS NORTH. WITH 70-90 KTS OF SHEAR AND 0-1KM HELICITY GREATER THAN
200 M2/S2...SEVERE WX IS POSSIBLE OVERNIGHT. REGIONAL RADARS SHOW
CONVECTION INCREASING IN COVERAGE TO THE WEST FROM MISSOURI INTO
WISCONSIN. THESE STORMS WILL MOVE INTO THE CWA AFTER MIDNIGHT.

HEAVY RAIN REMAINS A THREAT TOO. TRAINING OF THE STORMS WILL BRING
THE THREAT OF FLOODING. FAST STORM MOVEMENT...40-50 KTS...WILL
MITIGATE THIS SOMEWHAT. THE GOING FORECAST REMAINS LARGELY INTACT
WITH THUNDERSTORMS AND HEAVY RAIN MENTIONED. TEMPS SHOULD RISE OVER
NIGHT...ESPECIALLY ACROSS THE SOUTHERN CWA AS THE WARM FRONT MOVES
NORTH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH ALL OF CWA 18Z TO
23Z MONDAY.

GALE WARNING FOR THE GRR NEAR SHORE WATERS OF LAKE MICHIGAN FROM 18Z
MONDAY THROUGH 09Z TUESDAY.

&&

93
Hazardous weather outlook, Mar 12, 6:00 PM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EST SUN MAR 12 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-131030-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
600 PM EST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A STRONG WARM FRONT WILL LIFT NORTH INTO SOUTHERN LOWER MICHIGAN
LATE TONIGHT...TRIGGERING WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS. SOME OF THE STORMS MAY BE SEVERE AFTER 10 PM...
PARTICULARLY ALONG AND SOUTH OF INTERSTATE 96. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT. ISOLATED TORNADOES CANNOT BE
RULED OUT VERY LATE TONIGHT. STORM MOTIONS TONIGHT WILL BE NORTHEAST
AT 40 TO 50 MPH.

LOCALLY HEAVY RAINFALL OF UP TO ONE INCH LATE TONIGHT ON TOP OF
ALREADY SATURATED GROUND COULD RESULT IN SOME FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SEVERE THUNDERSTORM AND ISOLATED TORNADO THREAT WILL STILL EXIST
MONDAY MORNING MAINLY ALONG AND EAST OF A LINE FROM GRAND RAPIDS TO
KALAMAZOO BEFORE A STRONG COLD FRONT SWEEPS THROUGH THE REGION.
STRONG WEST WINDS WILL DEVELOP BEHIND THIS FRONT WITH GUSTS TO 50
MPH POSSIBLE MONDAY AFTERNOON AND NIGHT. WAVES ON LAKE MICHIGAN WILL
BUILD TO 12 FEET.

SEVERAL RIVERS MAY APPROACH OR SLIGHTLY EXCEED BANKFULL DURING THE
COMING WEEK DUE TO RECENT HEAVY RAINS.

ACCUMULATING SNOW IS A POSSIBILITY ON THURSDAY AND THURSDAY NIGHT AS
A LOW PRESSURE SYSTEM TRACKS SOUTH OF MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH MONDAY
MORNING.

MEADE WDM LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:05 AM ESTSpecial Marine WarningGRR31 min
Mar 13, 1:10 AM ESTSevere Thunderstorm WarningGRROttawa33 min
Mar 13, 9:25 AM ESTSevere Thunderstorm WarningGRRKalamazoo33 min
Mar 13, 9:59 AM ESTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton31 min
Mar 13, 3:00 PM ESTSnow and Blowing Snow AdvisoryGRRClare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more20 hr

Nearby

High Wind Warnings in Michigan, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.